Alert archive / Arizona / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Tucson, AZ

January 30, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dense fog advisory at Jan 30, 2021, 2:04 AM MST for Pima County, Pinal County, Arizona. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 2:04 AM MST (09:04 UTC)
Expired
Jan 30, 2021, 9:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS75 KTWC 300904
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
204 AM MST Sat Jan 30 2021


AZZ502-504-505-301600-
/O.NEW.KTWC.FG.Y.0002.210130T0904Z-210130T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-
Including the cities of Tucson, Marana, 
and Picacho Peak State Park
204 AM MST Sat Jan 30 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Visibility of a quarter mile or less in dense fog.

* WHERE...Tohono O'odham Nation, Tucson Metro Area and South 
  Central Pinal County.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dense fog advisory went out at Jan 29, 3:25 PM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Jan 29, 3:25 PM MST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
325 PM MST Fri Jan 29 2021

.SYNOPSIS...Another weather system will move across the area
tonight bringing more valley rain, mountain snow and strong winds.
This Pacific system will be warmer compared to the last one with
snow levels remaining mostly above 5,500 feet. Dry and warmer
weather can be anticipated early next week before the next weather
system impacts the region around Wednesday and Thursday.

&&

.DISCUSSION...Skies have cleared across the eastern half of the
forecast area which has allowed some of the stronger gradient
winds aloft to work down to the surface. Gusts have been in the 30
to 40 mph with locally higher gusts. Afternoon temperatures ended
up a few degrees warmer than forecast. On the precipitation side
of things, the approaching cold front was over far western Arizona
this afternoon with scattered showers mainly across Maricopa
county with a few isolated showers moving into far western Pima
county as of 3 pm. Cloud cover has been increasing in the past
couple of hours in advance of the cold front across central and
western Pima county as moisture from the Gulf of California is
advected north. Overall the system has slowed down versus what we
were looking at this time yesterday.

For the remainder of this afternoon into this evening. Scattered
showers and mountain snow showers will be moving across the area
with most of the activity done by midnight with few showers across
the eastern zones thru 5 am. Can't rule out a lightning strike or
two this evening. So a quick hitting storm.

This weekend: Cooler Saturday in the wake of tonights system,
then warmer Sunday to close out January that likely will end up
above normal temperature wise and below normal precipitation wise.

Monday and Tuesday: Much warmer to start February under upper
level ridge.

Wednesday and Thursday: The next Pacific weather system swings
across the area for a chance of valley rain and mountain snow.
As usual this far out there are timing difference in the ensemble
world. Thus few changes were made to the recommended forecast
initialization for both days.

&&

.AVIATION...Valid through 31/00Z.
Scattered SHRA is developing across western Pima County this
afternoon and will progress west to east across the forecast area
into the evening hours. Some embedded TSRA is possible this
afternoon, mainly over west/central Pima County. Cloud bases of 8-
12k ft MSL are likely, with brief MVFR conditions possible. SFC
winds SWLY 15-25 kts gusts to 40 kts into early evening, gradually
decreasing thereafter. Light and variable winds expected
tomorrow. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Another weather system moves west to east across the
region today resulting in valley rain and mountain snow primarily
during the afternoon and evening hours. 20-ft winds this afternoon
are southwesterly 15-25 mph, including occasional stronger gusts.
Precipitation amounts are expected to generally be on the lighter
side. Weather conditions dry out again by Saturday, with another
chance for wet weather toward Wednesday of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Dense Fog Advisories in Arizona, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.